U.S. health regulators are currently probing possible safety issues of more than a dozen drugs. The drugs currently under review include the cancer drug Sutent, gandolinium-based contrast agents used in MRIs, and Reclast, which is used treat post-menopausal osteoporosis.
The medications were included on a quarterly list released today by the Food & Drug Administration (FDA). The list represents potential safety issues identified between January and March 2009 from the Adverse Event Reporting System. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.
The drugs currently under review are:
Ceftriaxone (Rocephin) – Hemolytic anemia was added to the Warnings section of labeling in June 2009
Diclofenac epolamine patch (Flector) – Hypersensitivity reactions
Didanosine (Videx) – Portal hypertension
Entacapone (Comtan) – Colitis
Gadolinium-based contrast agents – Anaphylaxis
Alpha interferon products – Pulmonary Hypertension
Mecasermin products (Increlex, Iplex) – Hypersensitivity reactions
Methylnaltrexone (Relistor) – Gastrointestinal perforation
Minocycline (Solodyn) – Autoimmune disorders in pediatric patients
Promethazine injection – In September 2009 FDA informed manufacturers of promethazine injection to include a Boxed Warning in the labeling to highlight the risk of serious tissue injury when this drug is administered incorrectly.
Sunitinib (Sutent) – Liver failure
Tenofovir (Viread) – Safety during pregnancy
Zoledronic acid (Reclast) – Renal impairment was added to the Warnings and Precautions section of labeling in March 2009.
According to the FDA, inclusion on this list does not mean that the agency has identified a causal relationship between the drug and the listed risk. Nor does it mean that the FDA is suggesting doctors should not prescribe the drug or that patients taking the drug should stop. Patients who have questions about their use of the identified drug should contact their health care provider. The FDA said it will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.